JournalsaihpcVol. 23, No. 1pp. 97–126

Quasi-linear parabolic equations with degenerate coercivity having a quadratic gradient term

  • A. Dall'Aglio

    Dipartimento di Metodi e Modelli Matematici – Università di Roma “La Sapienza”, Via Antonio Scarpa 16, 00161 Roma, Italy
  • D. Giachetti

    Dipartimento di Metodi e Modelli Matematici – Università di Roma “La Sapienza”, Via Antonio Scarpa 16, 00161 Roma, Italy
  • C. Leone

    Dipartimento di Matematica e Applicazioni “R. Caccioppoli”, Università di Napoli “Federico II”, Via Cintia, Monte S. Angelo, 80126 Napoli, Italy
  • S. Segura de León

    Departament d'Anàlisi Matemàtica – Universitat de València, Dr. Moliner 50, 46100 Burjassot, València, Spain
Quasi-linear parabolic equations with degenerate coercivity having a quadratic gradient term cover
Download PDF

Abstract

We study existence and regularity of distributional solutions for possibly degenerate quasi-linear parabolic problems having a first order term which grows quadratically in the gradient. The model problem we refer to is the following

{utdiv(α(u)u)=β(u)u2+f(x,t),in Ω×]0,T[;u(x,t)=0,on Ω×]0,T[;u(x,0)=u0(x),in Ω.\begin{cases} u_{t}−\mathrm{div}(\alpha (u)\mathrm{∇}u) = \beta (u)|\mathrm{∇}u|^{2} + f(x,t), & \text{in }\Omega \times ]0,T[; \\ u(x,t) = 0, & \text{on }\partial \Omega \times ]0,T[; \\ u(x,0) = u_{0}(x), & \text{in }\Omega. \end{cases}

Here Ω is a bounded open set in RN\mathbb{R}^{N}, T>0T > 0. The unknown function u=u(x,t)u = u(x,t) depends on xΩx \in \Omega and t]0,T[t \in ]0,T[. The symbol ∇u denotes the gradient of u with respect to x. The real functions α, β are continuous; moreover α is positive, bounded and may vanish at ±∞. As far as the data are concerned, we require the following assumptions:

ΩΦ(u0(x))dx<\int \limits_{\Omega }\Phi \left(u_{0}(x)\right)\:\mathrm{d}x < \infty

where Φ is a convenient function which is superlinear at ±∞ and

f(x,t)Lr(0,T;Lq(Ω))with 1r+N2q1.f(x,t) \in L^{r}\left(0,T;L^{q}(\Omega )\right)\:\text{with }\frac{1}{r} + \frac{N}{2q}⩽1.

We give sufficient conditions on α and β in order to have distributional solutions. We point out that the assumptions on the data do not guarantee in general the boundedness of the solutions; this means that the coercivity of the principal part of the operator can really degenerate. Moreover, a boundedness result is proved when the assumptions on the data are strengthened.

Résumé

Nous étudions l'existence et la régularité des solutions au sens des distributions de problèmes paraboliques quasi-linéaires qui présentent un terme du premier ordre à croissance quadratique par rapport au gradient et dont la partie principale peut dégénérer.

Le problème modèle auquel nous nous référons est (1) ci-dessous, où les fonctions α et β sont à valeurs réelles et continues ; de plus α est positive et bornée mais peut s'annuler à ±∞. En ce qui concerne les données u0(x)u_{0}(x) et f(x,t)f(x,t), nous supposons que ΩΦ(u0(x))dx<\int _{\Omega }\Phi (u_{0}(x))\:\mathrm{d}x < \infty , où la fonction Φ est superlinéaire à ±∞, et que f(x,t)Lr(0,T;Lq(Ω))f(x,t) \in L^{r}(0,T;L^{q}(\Omega )) avec 1r+N2q1\frac{1}{r} + \frac{N}{2q}⩽1.

Nous donnons des conditions suffisantes sur α et β qui assurent l'existence de solutions au sens des distributions. Ces conditions sur les données n'impliquent pas en général que les solutions soient bornées, donc la coercivité de la partie principale de l'opérateur peut vraiment dégénérer. Mais quand nous imposons des conditions plus fortes sur les données, nous démontrons que les solutions sont bornées.

Cite this article

A. Dall'Aglio, D. Giachetti, C. Leone, S. Segura de León, Quasi-linear parabolic equations with degenerate coercivity having a quadratic gradient term. Ann. Inst. H. Poincaré Anal. Non Linéaire 23 (2006), no. 1, pp. 97–126

DOI 10.1016/J.ANIHPC.2005.02.006